Computing Publications

Publications Home » Response Time Densities and Quant...

Response Time Densities and Quantiles in Large Markov and Semi-Markov Models

Jeremy T. Bradley, Nicholas J. Dingle, Uli Harder, Peter G. Harrison, William J. Knottenbelt

Book Chapter
Performance Evaluation of Parallel, Distributed and Emergent Systems
Volume 1
pp.3–41
2006
Nova Science Publishers, Inc
ISBN 1-59454-817-X
Abstract

Response time quantiles reflect user-perceived quality of service more accurately than mean or average response time measures. Consequently, on-line transaction processing benchmarks, telecommunications Service Level Agreements and emergency services legislation all feature stringent 90th percentile response time targets. This chapter describes a range of techniques for extracting response time densities and quantiles from large-scale Markov and semi-Markov models of real-life systems. We describe a method for the computation of response time densities or cumulative distribution functions which centres on the calculation and subsequent numerical inversion of their Laplace transforms. This can be applied to both Markov and semi-Markov models. We also review the use of uniformization to calculate such measures more efficiently in purely Markovian models. We demonstrate these techniques by using them to generate response time quantiles in a semi-Markov model of a high-availability web-server. We show how these techniques can be used to analyse models with state spaces of 10^7 states and above.

Keywords
AESOP
Stochastic Modelling
High Performance Informatics
PDF of full publication (446 kilobytes)
(need help viewing PDF files?)
GZipped Postscript of full publication (229 kilobytes)
(need help viewing GZipped Postscript files?)
BibTEX file for the publication
N.B.
Conditions for downloading publications from this site.
 

pubs.doc.ic.ac.uk: built & maintained by Ashok Argent-Katwala.